Statins and muscle pain
Muscle and joint pain can sometimes be a problem for people taking statins, and they are thought to affect up to one in ten people taking them. These aches and pains are more common and severe with higher doses of statin. If they are having a significant impact on your life, you may need to ask your doctor for advice on changing your medicine or reducing the dose.
Your doctor will usually carry out a blood test to check your levels of creatine kinase (CK), a substance that’s released into your blood when your muscles are damaged or inflamed. If your CK levels are too high, you might be advised to stop taking statins. If you’ve been exercising a lot, this can cause your CK levels to rise too, so make sure you let your doctor know.
You might be able to start taking statins again at a lower dose when your CK levels are back to normal.
If you ever experience severe pain in your muscles when you’re taking statins, along with weakness, you must see your doctor straight away, as it may be a very rare, serious side effect called rhabdomyolysis.